Secondary Logo

Journal Logo

Institutional members access full text with Ovid®

Clozapine-Associated Aspiration During Electroconvulsive Therapy

Estime, Stephen R., MD*; Berg, Sheri M., MD*; Henry, Michael E., MD

doi: 10.1097/YCT.0000000000000543
Case Reports
Buy

Clozapine-induced gastric hypomotility (CIGH) is an underreported, underrecognized effect from high-dose clozapine. In this report, we present a patient with treatment refractory schizophrenia receiving high-dose clozapine who aspirated during general anesthesia for electroconvulsive therapy. To our knowledge, this is the first report of aspiration under general anesthesia as a result of CIGH and highlights the potential dangers high-dose clozapine can pose on patients undergoing electroconvulsive therapy with unrecognized CIGH.

From the *Department of Anesthesia, Critical Care and Pain Medicine, and

Department of Psychiatry, Massachusetts General Hospital, Boston, MA.

Received for publication March 25, 2018; accepted June 18, 2018.

Reprints: Stephen R. Estime, MD, Department of Anesthesia, Critical Care and Pain Medicine, Massachusetts General Hospital, 55 Fruit St, Gray-Bigelow 444, Boston, MA 02144 (e-mail: sestime@gmail.com).

The authors have no conflicts of interest or financial disclosures to report.

Online date: October 11, 2018

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved